BACK TOTOP Browse A-ZSearchBrowse A-ZABCDEFGHIJKLMNOPQRSTUVWXYZ0-9 E-mail FormEmail ResultsName:Email address:Recipients Name:Recipients address:Message: Print-FriendlyBookmarksbookmarks-menuAcetaminophen and codeine overdoseTylenol #3 overdose; Phenaphen with codeine overdose; Tylenol with codeine overdoseAcetaminophen (Tylenol) and codeine is a prescription pain medicine. It is an opioid pain reliever used only for pain that is severe and is not helped by other types of painkillers.Acetaminophen and codeine overdose occurs when someone takes more than the normal or recommended amount of this medicine, either by accident or on purpose.This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call the local emergency number (such as 911), or the local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.OverdoseAn overdose is when you take more than the normal or recommended amount of something, often a drug. An overdose may result in serious, harmful sympt...Read Article Now Book Mark Article Poisonous Ingredient Acetaminophen combined with codeine Where Found Acetaminophen with codeine is commonly sold under the name Tylenol #3. Symptoms Below are symptoms of an overdose of acetaminophen combined with codeine in different parts of the body.AIRWAYS AND LUNGSShallow breathing Shallow breathingMost people take breathing for granted. People with certain illnesses may have breathing problems that they deal with on a regular basis. This arti...Read Article Now Book Mark Article Slow and labored breathing Slow and labored breathingMost people take breathing for granted. People with certain illnesses may have breathing problems that they deal with on a regular basis. This arti...Read Article Now Book Mark Article Stopped breathingEYESVery small pupilsHEART AND BLOOD VESSELSLow blood pressureNERVOUS SYSTEMComa (lack of responsiveness) Convulsions (seizures) Drowsiness DrowsinessDrowsiness refers to feeling more sleepy than normal during the day. People who are drowsy may fall asleep in when they do not want to or at times w...Read Article Now Book Mark Article Stupor (lack of alertness)SKINBluish skin (fingernails and lips) Bluish skinA bluish color to the skin or mucous membrane is usually due to a lack of oxygen in the blood. The medical term is cyanosis.Read Article Now Book Mark Article Cold, clammy skin Heavy sweatingSTOMACH AND GASTROINTESTINAL SYSTEMNausea and vomiting Spasms of the stomach and intestines SpasmsMuscle cramps are when a muscle gets tight (contracts) without you trying to tighten it, and it does not relax. Cramps may involve all or part of on...Read Article Now Book Mark Article Liver failureURINARY SYSTEMKidney failure Home Care Seek medical help right away. This type of overdose can cause death. Do not make the person throw up unless poison control or a health care provider tells you to. Before Calling Emergency Have this information ready:Person's age, weight, and condition Name of the medicine and the strength of the medicine (if known) Time it was swallowed Amount swallowed If the medicine was prescribed for the person Poison Control Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.Poison control centerFor a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...Read Article Now Book Mark Article This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week. What to Expect at the Emergency Room Take the container with you to the hospital, if possible.The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may be admitted to the hospital and may receive:Activated charcoal Blood and urine tests Breathing support, including oxygen, and a tube through the mouth into the lungs and breathing machine Chest x-ray CT scan (advanced imaging) of the brain ECG (electrocardiogram, or heart tracing) Intravenous fluids (IV or through a vein) A laxative Medicine to reverse the effects of the poison and treat symptoms If there is a high level of acetaminophen in the blood, the person will be given N-acetyl cysteine (NAC) as soon as possible. This drug is called an antidote. It counteracts the effects of the acetaminophen. Without it, deadly liver failure may occur. Several doses may be required until the blood level drops to a safer value. Outlook (Prognosis) How well a person does, depends on the amount of medicine swallowed and how quickly the treatment was received. The faster a person gets medical help, the better the chance for recovery. If breathing has been depressed for a long period before treatment, brain injury may occur.If an antidote can be given, recovery from an acute overdose often occurs within 24 to 48 hours. Recovery takes longer, if the liver is affected, and the person may not fully recover.AcuteAcute means sudden or severe. Acute symptoms appear, change, or worsen rapidly. It is the opposite of chronic.Read Article Now Book Mark Article Open ReferencesReferencesAronson JK. Opioid receptor agonists. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:348-380.Hatten BW. Aspirin and nonsteroidal agents. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 144.Hendrickson RG, McKeown NJ. Acetaminophen. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 143.Nikolaides JK, Thompson TM. Opioids. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 156.AllVideoImagesTogRelated Information Review Date: 7/5/2021 Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team. The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- © 1997- All rights reserved. A.D.A.M. content is best viewed in IE9 or above, Firefox and Google Chrome browser.Content is best viewed in IE9 or above, Firefox and Google Chrome browser.